Menu
FAQs
Question:

Could exposure to the flu vaccine have triggered my weak heart muscle?

I suffered high fever after taking the flu shot in the service twice. The first time was in Japan in 1976, 4-6 hrs after the shot, I had fever up to 104 on and off for a week. The second time in the states in ’77, same health condition, one week. I was sent home from base. After the second time I would get tired quickly with a fast heart rate. Could that have worked toward my heart condition? I have an implant to restart my heart if it stops. My heart muscle is weak. There is no history of heart disease in my family.

Submitted by Richard from Montgomery, Alabama on 09/12/2014

Answer:
by James T. Willerson, MD

It is a possibility, if a live virus was used in the original vaccination you received. More likely, however, is that you were given an attenuated viral injection, and the possibility of it causing your current problem would be small. More likely is that you have had a viral injury of the heart unrelated to the injection. This is the most common cause of the dilated cardiomyopathies. Be sure now, you are being treated by a skilled and competent heart failure team.